Anyone use Vaginal Estrogen Cream?

cbarkstonAugust 30, 2006

Saw the gyno today and she said the only thing she's ever seen work for dry, atrophied vaginal tissue is prescription topical estrogen cream used vaginally. Anyone use it? Should I be concerned about side effects, short or long term??? TIA

Thank you for reporting this comment. Undo
dancefit

I was prescribed the tablet that is inserted vaginALLY. I have been using it for about 1 1/2 months now. Everyday for the first 2 weeks and 2 x a weeks since. I don't think I see a great difference yet. It is still very tight. Let me know how you work out with your treatment. I did notice my breasts are tender and a little larger.

    Bookmark   August 30, 2006 at 11:27PM
Thank you for reporting this comment. Undo
cbarkston

My dr. told me it would take 4-6 weeks to see an effect in the vaginal area. I'll let you know how it works for me...

    Bookmark   August 31, 2006 at 1:55AM
Thank you for reporting this comment. Undo
grandmapoo

TIA
I've had two different drs. tell me different things about my body absorbing the estrogen in vaginal estrogen. One said it doesn't absorb, the other said it does. That was very frustrating for me.

So, I went on a search. I've read articles that says it does absorb, but very little that doesn't present concern. Maybe that's the differencing of opinion.

Anyway, to answer your question, from the information that I have, it shouldn't be a concern, since the vaginal estrogen is a low dosage (25 ul(mcg).

All other information, according to studies on estrogen, indicates it's the long term usage that causes problems. They recommend using oral estrogen for 6 mos then give your body a break.

Hopefully something in that helps you feel more comfortable about using it or at least giving it long enough to see if it helps you. Good luck.

    Bookmark   September 5, 2006 at 11:13AM
Thank you for reporting this comment. Undo
gibby2015

I'm wondering about this too. I received a prescription for this and when I asked the NP about safety, side effects, etc. she made it sound like it's no big deal. Low dosage and minimal absorption - more of a topical effect. Then I read the patient insert and it certainly makes it sound like it's high risk and says if you start using it don't stop without notifying your doctor. Well, I'm not sure I want to start. I recently was diagnosed with HBP - though it's normal now with exercise, diet and medication. I also have a history of fibroids that are finally under control and I don't want to do anything to stir up that problem again.

    Bookmark   September 10, 2006 at 12:35AM
Thank you for reporting this comment. Undo
grandmapoo

Yes, Gibby, I understand your concerns. After getting your health back in order, it's a little scary to put something into your body with risks.

I think the 'which is more important to me' way of thinking is appropriate in your case. I have a lot of health issues and meds to deal with, so I'm also VERY skeptical about such things. Sometimes when the problem is serious enough though, you just have to trust your doctor's insight, then monitor yourself carefully.

    Bookmark   September 12, 2006 at 11:56AM
Thank you for reporting this comment. Undo
cbarkston

Some of these same things are exactly what my ob/gyn told me. Said it's not absorbed into the body, very low-dosage, very low risk. But then we also talked about general HRT and she said it's a matter of weighing the risks and deciding if the risks are worth the improvement in quality of life. So, like you, I read the package insert and it doesn't sound so low-risk---appeared to be very high-risk warnings. So that's exactly why I asked the question---to try to determine if the improvement is worth the risk or if it would be better to just not bother and therefore avoid any risk altogether...

    Bookmark   September 13, 2006 at 7:10PM
Thank you for reporting this comment. Undo
gibby2015

I've decided to hold off until I talk to my internist and someone else in the GYN office. I actually have no GYN - have been seeing a PA there for years. She was on leave so I got this nurse practitioner - who did not inspire confidence after forgetting to order an annual mammogram.

This isn't THAT big of a problem for me. I was more thinking, well let me try this and see what it does. Now after reading that insert, I don't think I want to find out.

    Bookmark   September 14, 2006 at 12:02AM
Thank you for reporting this comment. Undo
grandmapoo

Rosewest, according to studies, HRT and estrogen replacement can cause serious side effects IF USED FOR A PROLONGED PERIOD OF TIME. Studies show that women tolerate them well SHORT TERM.

The vaginal cream will help, at least to some degree and the risks are very small in such a low dose and used for such a short period as 6 weeks, if you are otherwise healthy. Prescription inserts have to cover the broad spectrum of risk with usage.

It helped me a little, but I only used the 4 week free sample and never filled the prescription because of the expense and since the issue wasn't THAT big yet. If it is a big enough issue to your marriage, then try it for 6 weeks (minimal risk) and if you don't see any or significant improvement you can stop and know you tried.

    Bookmark   September 14, 2006 at 11:26AM
Thank you for reporting this comment. Undo
noinwi

I have been using an estrogen gel for several months. It does help moisturize the vaginal tissues. I used it daily for I think a week, then cut back to a maintenance dose of once a week. I noticed a difference after a few weeks. The gel is a bit messy as it liquifies quicker than the cream, but I had a reaction to the cream. I get the gel from a compounding pharmacy. The gel doesn't tackle my other symptoms, the main one being hotflashes, so I take a low oral dose of estradiol daily. The only side effect is breast sensitivity(from the oral med), but I can live with that. I can't live with the hotflashes. I've been on HRT for several years. I tried many types of estrogen after trying natural remedies(and other meds)first with no success. I get my blood tests done regularly and take the lowest dose that stops my symptoms. I would go ahead and try the cream to see if it helps. Just pay attention to how your body reacts and let your doctor know how it's going.

    Bookmark   September 16, 2006 at 1:08AM
Thank you for reporting this comment. Undo
chippermunker

I have used the estrogen cream twice with intolerable side effects. The two doctors who reccomended the cream said the low dose and the fact that it was applied topically would make a difference. Any time in the past that I had tried any form of estrogen I had become depressed. The estrogen had affected my antidepressant meds and sent me into a tail spin. The doctors were wrong. I did discuss my previous reactions with the low dose patch and a pill for bone density with an estrogen type base.
Since then I have been using Surgilube for some relief.

    Bookmark   September 18, 2006 at 9:51AM
Thank you for reporting this comment. Undo
noinwi

Yes, each of us reacts differently to different medications be it hormones or anything else. That is why you should discuss how they affect you with you doctor as soon as possible. Doctors are taught "cookie cutter" methods and they need to know how sensitive individuals can be to certain meds. I use a lube, too at certain times, and I had to try many types before I found one I didn't react to. And don't stop trying if you feel you need some type of HRT...there are numerous formulations out there...as with anything else, you need to find what works for you. You know your body best. May I suggest looking up the Women's International Pharmacy...they have a lot of hormone information and you can even contact a pharmacist to speak to. Just google it and you'll find their webpage. Good luck to you.

    Bookmark   September 18, 2006 at 11:54AM
Thank you for reporting this comment. Undo
marys1000

I'm wondering, if its not dangerous for short term use and you feel the need to stop - then what's the point? Won't you still have the problem to contend with? Good luck with continued research and let us know what you find out.

    Bookmark   September 23, 2006 at 10:11AM
Thank you for reporting this comment. Undo
lgiorgi

is this cream the same as vagifem? I know its from plants.

    Bookmark   September 27, 2006 at 12:52AM
Thank you for reporting this comment. Undo
cbarkston

The cream I was prescribed is not plant-derived, it's synthetic. I never felt comfortable using it---it's still sitting on a shelf in my bathroom. Today I bought a plant-based estrogen/progesterone cream that I feel a little more comfortable trying. I'll let you know if it works...

    Bookmark   September 29, 2006 at 1:53AM
Thank you for reporting this comment. Undo
cnelson5_rochester_rr_com

I have not tried an estrogen based cream yet and use a vaginal gel which is not very effective. I do not want to use the cream derived from horse urine (premerin) but would like to try something as my symptoms are severe. I can't take the pills since they effect my thryroid replacement meds.

    Bookmark   March 15, 2011 at 9:53AM
Sign Up to comment
More Discussions
Cramping, but no periods
I'm just wondering if this is a common part of entering...
dee_can1
Advice on HRT
I am 53, I have not had a period in about 2 years....
gigim
7 days short of a year without a period then BAM!
Bottle of wine has been waiting for 11/7 to celebrate...
Amy-from-Westport
help me interpret the FSH numbers?
i just received my FSH results back (and though i realize...
llmoyer123
Anyon experience this? Age 53 - very heavy bleeding
I am 53 and had my last "full" period about...
wifetojoeiii
People viewed this after searching for:
© 2015 Houzz Inc. Houzz® The new way to design your home™